Whether as a temporary side effect or a permanent problem, some level of erectile dysfunction (ED) will likely be experienced by all men following treatment for prostate cancer, according to the Prostate Cancer Foundation. In this video, Dr. Brian Steixner, director of The Institute for Men’s Health at Jersey Urology Group, discusses penile rehabilitation to address erectile dysfunction in men treated for prostate cancer.
The board certified urologist specializes in men’s health, erectile dysfunction, penile implant surgery, and sexual medicine – and he provides free information via his Men’s Medical Minute videos on the Brian Steixner MD YouTube channel.
“(ED) happens for numerous reasons: either a decrease in hormonal levels, damage to the nerves at the time of surgery or damage to the nerves and blood vessels from radiation treatment,” Steixner said.
The physician emphasizes that treatment for prostate cancer is extremely important and necessary, but it is also important for patients to address their quality of life. Penile rehabilitation programs differ but are focused on strategies tailored to each patient’s needs.
Steixner believes that patients should start early after surgery recovery by taking oral therapies such as Viagra, Levitra, or Cialis, which help erections return while the blood flow to the penis is still preserved or maximized.
Injectable therapies applied directly into the penis also provide help. Penile implant is available for patients who find all previous options ineffective.
Steixner said a gradual return to normal erectile function can occur within nine months to one year.
Prostate Cancer News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website.